Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2003, 8:02 PM CDT for Ward County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2003, 8:02 PM CDT (01:02 UTC)
- Expired
- Oct 5, 2003, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060059 SVRMAF TXC135-060200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 759 PM CDT SUN OCT 5 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF NOTREES...OR ABOUT 15 MILES EAST OF KERMIT...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA...WEST ODESSA...NOTREES...NORTH COWDEN...GOLDSMITH AND GARDENDALE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3208 10279 3166 10280 3166 10230 3208 10230 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:45 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Oct 5, 2:45 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SUN OCT 5 2003 .SHORT TERM... A WEAK WARM FRONT WAS LOCATED AT PRESS TIME FROM THE EASTERN NEW MEXICAN PLAINS SOUTH TO NEAR KHOB...THEN CURVING SOUTHEASTWARD TO BETWEEN KMAF AND LAMESA...THEN MORE OR LESS EAST ALONG I-20. THE FRONT SHOULD CONTINUE TRANSLATING NORTH AND WEAKENING AS SURFACE HEATING AND PRESSURE FALLS TO THE NORTH OF THIS BOUNDARY ACT FRONTOLYTICALLY. TO THE SOUTH OF THIS BOUNDARY...MOISTURE AND INSTABILITY HAVE INCREASED...WITH SBCAPES AOA 1200 J/KG AND LIFTED INDICES AOB -4 C. UPSTREAM...A WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY WAS TRANSLATING OVER NORTHERN NEW MEXICO. THUS ALL THE PRIMARY INGREDIENTS ARE IN PLACE FOR CONVECTION ACROSS MUCH OF THE CWFA THIS EVENING. CONVECTION HAS ALREADY BLOSSOMED OVER THE ELEVATED HEAT SOURCES OF THE GUADALUPES...DAVIS...AND GLASS MOUNTAINS...WITH ADDITIONAL CONVECTION DEVELOPING IN THE LEE OF THE SACRAMENTOS. THE CONVECTION OVER THE SOUTHWESTERN CWFA SHOULD TRANSLATE SOUTHEAST AND AFFECT THE BIG BEND THIS EVENING. THE CONVECTION DEVELOPING OVER SOUTHEASTERN NEW MEXICO...HOWEVER...HAS A BIT MORE GOING FOR IT GIVEN THE ORIENTATION OF THE LOW LEVEL THETAE RIDGE AND CLOSER PROXIMITY TO STRONGER MID LEVEL WINDS. THUS THE BEST CHANCES FOR RAIN THIS EVENING WILL STRETCH ACROSS THE NORTHERN THIRD OF THE CWFA. LOW LEVEL CONVERGENCE IS WEAK...INDEED...THE FLOW THROUGH AT LEAST 700 MB IS PRETTY ANEMIC. PRIND THE DOMINANT CONVECTIVE MODE WILL BE OUTFLOW DOMINANT PULSE MULTICELLS. AM NOT EXCITED ABOUT ROTATING STORMS GIVEN THE POOR KINEMATIC SETUP...BUT THERE COULD BE ENOUGH UPDRAFT PERSISTENCE TO GIN UP HAIL UP TO THE SIZE OF QUARTERS...PARTICULARLY CLOSER TO THE SURFACE BOUNDARY OVER FAR NORTHERN ZONES. EXPECT THAT THE CONVECTION WILL BECOME OUTFLOW FORCED BY SUNSET...WEAKEN...AND EXIT OUT OF THE CWFA BEFORE MIDNIGHT. CONCERNING THE SHORT TERM GRIDS...AGREE WITH HPCS PLACEMENT OF QPF AND HAVE MORE OR LESS FOLLOWED. PRECIP WATER VALUES ARE FORECAST TO BE AOA 3 CM OVERNIGHT...AND WHILE THERE IS A HEAVY RAINFALL RATE POSSIBLE WITH CONVECTION THIS AFTERNOON AND EVENING...THEY SHOULD NOT POSE A WIDESPREAD THREAT OF FLASH FLOODING...WITH THE EXCEPTION OF COURSE BEING LOCALIZED FLOODING INVOF POORLY DRAINED AREAS. HAVE KEPT CHANCE POPS ACROSS THE NORTHERN THIRD TONIGHT...RAMPING DOWN TO SLIGHT CHANCE ACROSS THE SOUTH. OTHERWISE...INHERITED GRIDS PRETTY MUCH ON TARGET WITH ONLY MINOR ADJUSTING NECESSARY. && .LONG TERM... UPPER LVL LOW MOVG S OFF THE CALIFORNIA COAST PROGGED TO CLOSE IN A HOLDING PATTERN OFF NRN BAJA THRU MID WEEK...AMPLIFYING AN UPPER LVL RIDGE OVR THE AREA. FINDING LITTLE JUSTIFICATION IN KEEPING POPS IN FOR MONDAY...ABSENT ANY TRIGGERS AND W/COMPLETE DISSOLUTION OF RECENT COLD FRONT. HOWEVER...E-SE LOW LVL FLOW WILL BRING GULF MSTR INTO THE AREA THROUGHOUT THE DAY MONDAY...SHARPENING A PBL MSTR CONVERGENCE AXIS OMTNS BY LATE AFTERNOON. BY THEN...H7-H5 LR/S ARE PROGGED TO BE AROUND 8 DEG C/KM...AND SHORT RANGE MODELS BRING A WEAK SHORTWAVE INTO SE NM EARLY MON EVENING THAT COULD EXPLOIT THE SITUATION. IN ADDITION...PROGGED H85 25+KT LLJ OVR ERN AREAS COULD KEEP CONVECTION GOING PAST MIDNIGHT. TUESDAY THROUGH WEDNESDAY... MODELS KEEP ABUNDANT LOW LVL MSTR IN PLACE...PLENTY OF INSTABILITY... AND CONTINUE TO SEND IMPULSES THROUGH THE RIDGE. THUS...HAVE NOT MADE CHANGES W/GOING FCST IN REGARDS TO PRECIP THEN. THE TAIL-END OF THE 12Z GFS RUN SUGGESTS THU WILL BE DRY. FRI AND BEYOND IS STILL IN QUESTION. GFS AND ECMWF ARE IN BETTER AGREEMENT TDY THAN 24 HRS AGO ON THE NEXT TROUGH...BUT NOT BY MUCH...ESPECIALLY ON TIMING. WILL CONTINUE TO HOLD OFF ON MENTIONING PRECIP ATTM. W/REGARDS TO TEMPS...ONLY MINOR TWEAKS OF NEAR NORMAL CONDITIONS THRU THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... MAF 62 84 63 81 / 40 00 20 30 CNM 58 85 57 83 / 30 00 20 30 MRF 54 86 56 79 / 20 00 20 30 FST 65 89 66 84 / 30 00 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 70/44
Hazardous weather outlook, Oct 5, 1:07 PM CDT, 6 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 107 PM CDT SUN OCT 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEASTERN NEW MEXICO...AND THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THIS SLIGHT RISK IS FOR THAT PART OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS NORTHEAST OF A CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO SHEFFIELD TEXAS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM. IN ADDITION...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS... DRAWS...AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO SHEFFIELD TEXAS LINE. .TECHNICAL DISCUSSION... PLEASE SEE DISCUSSIONS AND OUTLOOKS FROM THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR PERTINENT INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 58 min |
| Oct 5, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 63 min |
| Oct 5, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 58 min |
| Oct 5, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 59 min |
| Oct 5, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Oct 5, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 44 min |
| Oct 5, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 48 min |
| Oct 5, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 5, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 53 min |
| Oct 5, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Oct 5, 9:08 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 5, 9:35 PM CDT | Tornado Warning | MAF | Midland | 25 min |
| Oct 5, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 59 min |
| Oct 5, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 61 min |
| Oct 5, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| Oct 5, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 54 min |
| Oct 5, 11:57 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 48 min |
| Oct 6, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 61 min |
| Oct 6, 12:20 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 55 min |
| Oct 6, 12:52 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 53 min |
| Oct 6, 1:17 AM CDT | Tornado Warning | MAF | Mitchell | 28 min |
| Oct 6, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.